Format

Send to

Choose Destination
Epilepsia. 2009 Feb;50(2):206-16. doi: 10.1111/j.1528-1167.2008.01961.x.

Visual fields at school-age in children treated with vigabatrin in infancy.

Author information

1
Department of Gynecology and Pediatrics, Epilepsy Unit, Helsinki University Central Hospital, Helsinki, Finland. eija.gaily@hus.fi

Abstract

PURPOSE:

The use of vigabatrin (VGB) as an antiepileptic drug (AED) has been limited by evidence showing that it causes vigabatrin-attributed visual field loss (VAVFL) in at least 20-40% of patients exposed at school age or later. VGB is an effective drug for infantile spasms, but there are no reports on later visual field testing after such treatment. Our aim was to investigate the risk of VAVFL in school-age children who had received VGB in infancy.

METHODS:

Visual fields of 16 children treated with VGB for infantile spasms were examined by Goldmann kinetic perimetry at age 6-12 years. Normal fields were defined as the temporal meridian extending to more than 70 degrees , and mild VAVFL between 50 and 70 degrees . Abnormal findings were always confirmed by repeating the test. Exposure data were collected from hospital charts.

RESULTS:

Vigabatrin was started at a mean age of 7.6 (range, 3.2-20.3) months. The mean duration of therapy was 21.0 (9.3-29.8) months and cumulative dose 655 g (209-1,109 g). Eight children were never treated with other AEDs, five received only adrenocorticotropic hormone (ACTH) in addition to VGB, and three children had been treated with other AEDs. Fifteen children had normal visual fields. Mild VAVFL was observed in one child (6%) who had been treated with VGB for 19 months and who received a cumulative dose of 572 g.

CONCLUSIONS:

The risk of VAVFL may be lower in children who are treated with VGB in infancy compared to patients who receive VGB at a later age.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center